Alert archive / New York / Frost Advisories in 2024

Frost Advisory 2, NWS Buffalo, NY

September 2, 2024Allegany County, Cattaraugus County, Lewis County, New York

NWS Buffalo, NY issued this frost advisory at Sep 2, 2024, 4:06 AM EDT for Allegany County, Cattaraugus County, Lewis County, New York. It took effect at Sep 3, 2024, 12:00 AM EDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Sep 2, 2024, 4:06 AM EDT (08:06 UTC)
In effect from
Sep 3, 2024, 12:00 AM EDT
Expired
Sep 3, 2024, 9:00 AM EDT
In force
9 hr
Issued by
NWS Buffalo, NY

Counties Allegany County, NY, Cattaraugus County, NY, Lewis County, NY

The radar

The Buffalo radar (KBUF), 112 km from the middle of the area, began a volume at 08:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 8.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 00:00Z on 2024-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 00:00Z on 2024-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1736 m above ground
0-6 km bulk shear
54 kt
0-1 km storm-relative helicity
-17 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WWUS71 KBUF 020806
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
406 AM EDT Mon Sep 2 2024

NYZ008-020-021-021615-
/O.NEW.KBUF.FR.Y.0002.240903T0400Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
406 AM EDT Mon Sep 2 2024

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM EDT 
TUESDAY...

* WHAT...Temperatures in the mid to upper 30s may result in frost 
  formation.

* WHERE...Lewis, Cattaraugus, and Allegany counties.

* WHEN...From midnight tonight to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JM
6 follow-up statements
406 
WWUS71 KBUF 021052
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
652 AM EDT Mon Sep 2 2024

NYZ008-020-021-021900-
/O.CON.KBUF.FR.Y.0002.240903T0400Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
652 AM EDT Mon Sep 2 2024

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
EDT TUESDAY...

* WHAT...Temperatures in the mid 30s may result in frost formation.

* WHERE...Lewis, Cattaraugus, and Allegany Counties.

* WHEN...From midnight tonight to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

JM
610 
WWUS71 KBUF 021430
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1030 AM EDT Mon Sep 2 2024

NYZ008-020-021-022230-
/O.CON.KBUF.FR.Y.0002.240903T0400Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
1030 AM EDT Mon Sep 2 2024

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
EDT TUESDAY...

* WHAT...Temperatures in the mid 30s will result in frost formation.

* WHERE...Lewis, Cattaraugus, and Allegany Counties.

* WHEN...From midnight tonight to 9 AM EDT Tuesday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

TMA
065 
WWUS71 KBUF 022035
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
435 PM EDT Mon Sep 2 2024

NYZ008-020-021-030500-
/O.CON.KBUF.FR.Y.0002.240903T0400Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
435 PM EDT Mon Sep 2 2024

...FROST ADVISORY REMAINS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM 
EDT TUESDAY...

* WHAT...Temperatures in the lower 30s will result in frost 
  formation.

* WHERE...Lewis, Cattaraugus, and Allegany Counties.

* WHEN...From midnight tonight to 9 AM EDT Tuesday.

* IMPACTS...Frost could harm or kill sensitive outdoor vegetation if 
  left unprotected. Cover susceptible plants that may be adversely 
  affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

RSH
389 
WWUS71 KBUF 030201
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
1001 PM EDT Mon Sep 2 2024

NYZ008-020-021-031300-
/O.CON.KBUF.FR.Y.0002.240903T0400Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
1001 PM EDT Mon Sep 2 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT TUESDAY...

* WHAT...Temperatures in the mid 30s may result in frost formation.

* WHERE...Lewis, Cattaraugus, and Allegany Counties.

* WHEN...Until 9 AM EDT Tuesday.

* IMPACTS...Frost could harm or kill sensitive outdoor vegetation if 
  left unprotected. Cover susceptible plants that may be adversely 
  affected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

RSH
570 
WWUS71 KBUF 030844
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
444 AM EDT Tue Sep 3 2024

NYZ008-020-021-031300-
/O.CON.KBUF.FR.Y.0002.000000T0000Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
444 AM EDT Tue Sep 3 2024

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Temperatures in the mid 30s will result in frost formation.

* WHERE...Lewis, Cattaraugus, and Allegany Counties.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if left 
  unprotected.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

&&

$$

HSK
635 
WWUS71 KBUF 031301
NPWBUF

URGENT - WEATHER MESSAGE
National Weather Service Buffalo NY
901 AM EDT Tue Sep 3 2024

NYZ008-020-021-031415-
/O.EXP.KBUF.FR.Y.0002.000000T0000Z-240903T1300Z/
Lewis-Cattaraugus-Allegany-
Including the cities of Lowville, Olean, and Wellsville
901 AM EDT Tue Sep 3 2024

...FROST ADVISORY HAS EXPIRED...

Temperatures are quickly rising this morning, ending the risk of 
frost.

$$

Hitchcock

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this frost advisory went out at Sep 2, 2:42 AM EDT, 1 hour 24 minutes earlier.

Area forecast discussion, Sep 2, 2:42 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
242 AM EDT Mon Sep 2 2024

.SYNOPSIS...
Canadian high pressure centered over the Upper Mississippi Valley
this morning will build across the Lower Great Lakes and Northeast
through midweek, guaranteeing fair dry weather Monday through at
least Thursday night. The start of this period will be quite cool
though with below normal temperatures expected, however this will be
followed by gradual day-to-day warming through midweek. Prior to any
warmup though, the coldest Southern Tier valleys and parts of Lewis
County could experience a smattering of light frost Monday night.

&&

.NEAR TERM /THROUGH MONDAY/...
A cold front will exit to our southeast overnight, while a large
area of Canadian high pressure will begin to build across the Upper
Great Lakes. While this allow most areas to clear out, the exception
will be southeast of Lake Ontario where a notably cooler airmass
with H85 temps tumbling through the single digits will support some
lake derived clouds and possibly some sprinkles or light showers.

Lake clouds and a few light showers or sprinkles may linger through
Monday morning, otherwise plentiful sunshine is expected to start
the work week as sprawling high pressure builds across the Lower
Great Lakes region. There will a fall 'feel' as cool Canadian
sourced airmass remains in place. Most areas will climb into the low
to mid 60s, with upper 60s across the western NY lake plains.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY NIGHT/...
The forecast challenge this period with broad Canadian surface high
pressure crossing the Lower Great Lakes will be how low will the
mercury fall Monday night and into Tuesday morning, and will it be
cold enough for some patchy frost in the traditionally colder spots
of the Southern Tier. Save for the immediate lakeshores, our region
will lower into the 40s, with at least upper 30s possible in the
colder spots of our region.

Very plausible that with the great radiational cooling, and
lengthening of the nights that at least a spot or two of light frost
will occur. This isolated frost potential is also supportive by the
lower 10th percentile of the HREF grand ensemble that depicts
possible 35/36 degree readings in southern portions of Cattaraugus
and Allegany Counties. These same areas of the Southern Tier have
not had much meaningful rain since August 19th, allowing for drying
of the ground. In a pattern like this, the lower 10th percentile is
plausible given the recent dry stretch (that models do not
incorporate) and the great radiational cooling conditions.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
A large ridge of high pressure will slowly shift northeast from the
Gulf of Maine and to the Canadian Maritimes Thursday and through the
weekend. Meanwhile, a longwave trough will dig southeast across the
Upper Midwest and Great Lakes region. While the former will continue
the stretch of fair dry weather through Thursday night, the latter
will bring increasing chances for showers and even a few
thunderstorms by Friday afternoon. This will come as the system's
elongated area of surface low pressure slides east, lifting a warm
frontal boundary followed by a pair of strong cold fronts over the
weekend. This will maintain the unsettled pattern into Saturday
night, before much cooler air behind the aforementioned fronts wraps
across the Great Lakes, possibly generating some lake effect rain
showers into Sunday morning, followed by additional diurnal showers
later on Sunday.

While guidance continues to agree on the broad strokes of how this
pattern evolves over the weekend, including at least one round of
widespread precipitation, typical long range discrepancies introduce
enough uncertainty to hold PoPs in Chc (30-50%) range until the
details come into better focus. The larger discrepancies among the
guidance packages seem to stem from when the main trough moves
southeast and interacts with a secondary area of low pressure
drifting northwards across the Southeast and Mid-Atlantic states
during the first half of the weekend. This will likely cause the
western trough to deepen and partially close off, slowing its
forward momentum and driving the colder Canadian airmass further
south, though its progression and the depth of this colder airmass
by this point remains uncertain. The 00z ECMWF and 12z GFS are now
advertising 850H temps over the lakes briefly dropping to near 0C by
Sunday morning, while the 00z CMCNH only dips to near +6 or +7C.

Owing to this cooler airmass...Temperatures initially averaging near
to a few degrees above normal Thursday through Friday will sharply
cool down again over the weekend. Highs in the 70s to near 80
Thursday and Friday should dip back into the 60s by Sunday.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...
Other than some VFR low level lake clouds and an isolated light
shower or sprinkle east and southeast of Lake Ontario, VFR
conditions will be in place for the remainder of the overnight with
mainly light west to northwest winds.

Other than some lingering lake clouds or a sprinkle/light shower
southeast of Lake Ontario Monday morning, Canadian sourced high
pressure will build across the Lower Great Lakes with widespread VFR
conditions. Northwesterly winds pick up some for the late morning
through afternoon hours with gusts up to 15 to 25 knots, highest
from KROC to KFZY and points south and southeast. Winds will quickly
fall off early Monday evening.

Outlook...

Monday night through Thursday...Mainly VFR. River valley fog with
local IFR across the Southern Tier each overnight through morning.

Friday...Mainly VFR with a chance of showers and thunderstorms.

&&

.MARINE...
Fresh to occasionally strong northwesterlies will continue to slowly
subside some through late tonight into Monday morning while
experiencing a subtle veering to the north.

The bulk of Labor Day though will feature moderate to fresh
northwesterlies. This will produce choppy waters for many of the
nearshore zones on both Lakes, but conditions are forecast to be
just below Small Craft Advisory criteria.

As Canadian high pressure builds across the region Monday night
through Wednesday, light to moderate breezes will become common
along with negligible wave action.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Beach Hazards Statement until 5 AM EDT early this morning for
     NYZ001-002-006.
     Beach Hazards Statement until 8 AM EDT this morning for
     NYZ003>005.
MARINE...Small Craft Advisory until 5 AM EDT early this morning for
         LEZ040-041.
         Small Craft Advisory until 5 AM EDT early this
         morning for LOZ030-042>044.

&&

SYNOPSIS...JM/RSH
NEAR TERM...JM/RSH
SHORT TERM...Thomas
LONG TERM...PP
AVIATION...JM
MARINE...JM/RSH
Hazardous weather outlook, Sep 1, 6:40 PM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
640 PM EDT Sun Sep 1 2024

NYZ007-008-010>014-019>021-085-022245-
Jefferson-Lewis-Northern Erie-Genesee-Wyoming-Livingston-Ontario-
Chautauqua-Cattaraugus-Allegany-Southern Erie-
640 PM EDT Sun Sep 1 2024

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-006-022245-
Niagara-Orleans-Oswego-
640 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT UNTIL 5 AM EDT MONDAY...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ003>005-022245-
Monroe-Wayne-Northern Cayuga-
640 PM EDT Sun Sep 1 2024

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH MONDAY MORNING...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a Marginal Risk for severe thunderstorms this afternoon
through early evening. The primary hazard is isolated damaging
wind gusts.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-022245-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
640 PM EDT Sun Sep 1 2024

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Frost Advisories in New York, 2024Every frost advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.